Thunderstorm Wind, Gladwin
- When
- May 11, 7:30 AM EST
- Where
- Gladwin County, 1 mi NNW of Hockady
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.100, -84.417
Thunderstorms moved through much of northern Michigan in the morning hours. One storm was intense enough to down trees near Hockaday.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms moved through much of northern Michigan in the morning hours. One storm was intense enough to down trees near Hockaday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 11, 1:35 AM EST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 235 AM EDT SUN MAY 11 2003 SHOWERS AND THUNDERSTORMS WERE WIDESPREAD EAST OF UPPER LOW CENTERED OVER IOWA...WHERE STRONG/DEEP LAYER ASCENT WAS OCCURRING ALONG AND EAST OF DRY SLOT SURGING E/NE. ASSOCIATED DEEP/OCCLUDING SURFACE LOW HAD ADVANCED INTO SW WI...WITH A STRONG PRESSURE RISE MAX IN WAKE OF COLD FRONT SWINGING INTO THE MID MS RIVER VALLEY. THESE FEATURES WILL ALL PUSH NE TOWARD THE FORECAST AREA THIS MORNING. FORECAST ATTENTION FOCUSES ON THUNDERSTORMS/SEVERE POTENTIAL THIS MORNING...STRONG WIND POTENTIAL TODAY AND POPS THIS AFTERNOON INTO TUESDAY. GIVEN OCCLUSION PROCESS ALREADY OCCURRING AND PRECIP INDUCED COOLING SLOWING NWARD ADVANCE OF WARM FRONT...ONLY PART OF FORECAST AREA THAT MAY BRIEFLY BREAK INTO WARM SECTOR THIS MORNING WILL BE FAR S/SE COUNTIES...SO SEVERE THREAT WILL REMAIN MARGINAL (PRIMARILY LARGE HAIL). AM STILL CONCERNED THAT A BRIEF PERIOD OF ENHANCED SEVERE WEATHER IS POSSIBLE BETWEEN 12Z AND 16Z...ESPECIALLY ACROSS EASTERN COUNTIES OF NORTHERN LOWER MICHIGAN...AS OCCLUDED SURFACE FRONT...LEFT EXIT REGION OF 120 KT 300 MB JET MAX AND FOCUSED 700-500 MB QG FORCING PUSH THROUGH WEAK TO MARGINAL INSTABILITY/STRONGLY SHEARED ENVIRONMENT (BULK SHEAR EXCEEDING 40 KTS/SRH BRIEFLY EXCEEDING 200 M2/S2) UNDER DRY SLOT. HOWEVER... OCCLUSION WILL BE MOVING QUICKLY...SO WINDOW OF OPPORTUNITY FOR SEVERE UNDER DRY SLOT WILL BE NARROW. MEANWHILE...UPSTREAM TRENDS SUGGEST THAT COMBINATION OF GRADIENT/ISALLOBARIC WINDS (AS STRONG PRESSURE RISE MAX FOLLOWS SURFACE LOW/FRONT TOWARD NE) WILL PRODUCE STRONG WINDS ACROSS PARTS OF THE FORECAST AREA LATER THIS MORNING INTO THIS AFTERNOON. 0Z ETA SOUNDINGS SUGGEST THAT MIXED LAYER WILL TAP INTO 50 KT WINDS FOR A TIME BY EARLY AFTERNOON...TRANSLATING TO ADVISORY CRITERIA WINDS IN THE REGION. WHILE CONFIDENCE IS HIGH THAT BAND OF STRONG WINDS WILL BE FOCUSED ACROSS S/E COUNTIES OF THE FORECAST AREA MBL/CAD NE THROUGH APN)...UNCERTAINTY EXISTS CONCERNING N/NW EXTENT OF ADVISORY CRITERIA WINDS...AS 0Z MODELS DISAGREE CONCERNING EXACT TRACK OF SURFACE LOW THIS AFTERNOON/EVENING...AND THIS TRACK WILL DETERMINE THE LOCATION OF STRONGER WINDS. WATCH LOCATIONS IN DOUBT INCLUDE FRANKFORT...TVC...ACB AND GLR (PERHAPS TOO CLOSE TO SFC LOW). WILL ERR ON THE SIDE OF CAUTION...AND WILL INCLUDE ALL WATCH COUNTIES ADVISORY. HOWEVER...TRACK OF SURFACE LOW/BAND OF STRONGER WINDS FARTHER EAST MAY COMPEL CANCELLATION OF THE ADVISORY FOR AT LEAST THE LELAND/FRANKFORT/TVC/ACB/GLR AREAS BY THIS AFTERNOON. AS LOW BECOMES VERTICALLY STACKED AND SLOWLY ROLLS EAST THIS AFTERNOON...SHOWERS SHOULD AGAIN BECOME WIDESPREAD ACROSS ALL BY FAR N/NE COUNTIES...WHERE REMNANTS OF DRY SLOT WILL LINGER LONGEST. THEN...SHOWERS WILL BE WIDESPREAD (CATEGORICAL POPS) ALL AREAS TONIGHT...WITH AT LEAST LIKELY (70%) POPS IN ORDER MONDAY/MONDAY NIGHT. WOULD NOT BE SHOCKED IF A FEW WET SNOWFLAKES MIXED WITH RAIN OVER HIGHER ELEVATIONS MONDAY NIGHT...BUT FOR NOW FORECAST LOW LEVEL THICKNESSES ARE TOO HIGH TO JUSTIFY A MENTION. THEN...PREFER A COMPROMISE BETWEEN FAST ETA/SLOW GFS CONCERNING EXIT OF LOW TUESDAY...TRANSLATING TO CHANCE POPS IN THE AM ACROSS THE FORECAST AREA. NO CHANGES TO THE WED THROUGH SAT TIME FRAME. .APX...HIGH WIND ADVISORY...TODAY...MIZ020>036-041-042. ROWLEY
MIZ008-015>036-041-042-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 624 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL AFFECT NORTHERN LOWER MICHIGAN AND SURROUNDING NEARSHORE WATERS TODAY. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. THUNDERSTORMS WILL ALSO AFFECT EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361278.